# SDR LF1R2022111600698

- Difficulty date: November 16, 2022
- Submitted: November 16, 2022
- Operation: General aviation
- Filed by: Pilatus Aircraft USA Ltd., repair station LF1R294K
- Aircraft: N228KH
- Make and model: Piper PA-28-181
- Aircraft serial: 2881521
- Aircraft time: 130 hours
- Engine: Lyc IO360B4A
- System (JASC): 7414 · Magneto/Distributor
- Part: Magneto
- Part number: 4373
- Part serial: 21071377
- Condition: Contaminated
- Location: Engine
- Part time: 130 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: R
- Precautionary procedure: D

## Discrepancy

OWNER REPORTED A PROBLEM WHEN PERFORMING A PRE TAKEOFF MAGNETO RPM CHECK. WHEN RT MAGNETO SELECTED TO OFF, ENGINE RPM'S DROPPED SIGNIFICANTLY AND ENGINE OPERATION WAS ROUGH. CHECKED SPARK PLUGS & HARNESSES DID NOT PRODUCE ANY DISCREPANCY.  MAGNETO TO ENGINE TIMING CHECKS SHOWED LT MAGNETO OFF BY 5 DEGREES. REMOVED LT MAGNETO, DISASSEMBLED AND INSPECTED. FOUND MAGNETO INTERNALLY CONTAMINATED BY MOISTURE. INTERNAL GEARS WERE SOFT. OWNER REPORTED A PORTION OF A PREVIOUS FLIGHT WAS AT 13000 AGL AND THIS PROBLEM BEGAN SHORTLY AFTER. ACFT CERTIFIED TO FLY AT THIS ALTITUDE, BUT MAGNETOS ARE NOT PRESSURIZED.  SUSPECT OZONE FROM THE IGNITION PROCESS INSIDE MAGNETO CAUSED THE CHANGE IN GEAR COMPOSITION. USED TO SEE THIS ALOT ON HIGHER PERFORMANCE AIRCRAFT BEFORE MAGNETO PRESSURIZATION WAS IMPROVED. REPLACED LT MAGNETO AND ALL OPERATIONS SATISFACTORY.
